FDA Warns Of Dangerous Erections Caused By ADHD Medication

The US Food and Drug Administration is issuing a warning that a stimulant used for the treatment of ADHD or attention deficit hyperactivity disorder can trigger painful and excessively long lasting erections in rare cases.

fdaUpdating Warning Labels 

The FDA says that it is updating drug labels in order to include information to the condition known as “priapism”, a disorder that could permanently damage the penis of the patient.  The stimulant in question is called methylphenidate and is found in common ADHD drugs such as Concerta, Ritalin and Daytrana.

ADHD is a common disorder that occurs in childhood and disrupts the ability of the child to focus and control behavior. According to the FDA, the average age that patients taking the drugs with methylphenidate and had priapism was twelve and a half years old. The Food and Drug Administration recommend people to consult their health care providers prior to stopping the medication. Parents are also encouraged to talk to their sons who are taking the medication so that they are aware of the symptoms.